Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 430, NWS Rapid City, SD

August 5, 2008Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 5, 2008, 6:08 PM MDT for Crook County, Wyoming. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 6:08 PM MDT (00:08 UTC)
Expired
Aug 5, 2008, 7:15 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Crook County, WY

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:30 PM MDTHAIL 1.75Devils Tower, WY
Aug 5, 7:02 PM MDTHAIL 112 Sw Sundance, WY
Aug 5, 7:04 PM MDTHAIL 0.7510 Sw Sundance, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 060008
SVRUNR
WYC011-060115-
/O.NEW.KUNR.SV.W.0430.080806T0008Z-080806T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CROOK COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 715 PM MDT

* AT 603 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR
  OSHOTO...OR ABOUT 31 MILES NORTHWEST OF SUNDANCE...MOVING SOUTHEAST
  AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLILE AND DEVILS TOWER BY 625 PM MDT...
  DEVILS TOWER JUNCTION BY 635 PM MDT...
  WARREN PEAK BY 705 PM MDT...
  SUNDANCE BY 715 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 168 AND
199...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4452 10421 4418 10456 4458 10507 4472 10495
TIME...MOT...LOC 0008Z 302DEG 22KT 4459 10490

$$

CALDERON
2 follow-up statements
000 
WWUS53 KUNR 060028
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE AUG 5 2008

WYC011-060115-
/O.CON.KUNR.SV.W.0430.000000T0000Z-080806T0115Z/
CROOK WY-
628 PM MDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHERN CROOK COUNTY...

AT 626 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH DAMAGING HAIL UP TO BASEBALL SIZE.  THIS STORM WAS
LOCATED NEAR DEVILS TOWER JUNCTION...OR ABOUT 14 MILES WEST OF
SUNDANCE...MOVING SOUTHEAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN PEAK BY 635 PM MDT...
  SUNDANCE BY 645 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 168 AND
193...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4452 10421 4427 10447 4425 10450 4424 10450
      4418 10456 4454 10497 4467 10484
TIME...MOT...LOC 0028Z 309DEG 32KT 4444 10463

$$
000 
WWUS53 KUNR 060038
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT TUE AUG 5 2008

WYC011-060115-
/O.CON.KUNR.SV.W.0430.000000T0000Z-080806T0115Z/
CROOK WY-
638 PM MDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL CROOK COUNTY...

AT 635 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF DEVILS TOWER JUNCTION...OR ABOUT 12
MILES WEST OF SUNDANCE...MOVING SOUTHEAST AT 23 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN PEAK BY 650 PM MDT...
  SUNDANCE BY 705 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 172 AND
194...

GOLF BALL SIZE HAIL WAS REPORTED AT 630 PM MDT AT DEVILS TOWER.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4447 10426 4433 10441 4432 10441 4425 10450
      4424 10449 4422 10452 4446 10481 4458 10467
TIME...MOT...LOC 0038Z 305DEG 20KT 4442 10460

$$

CALDERON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:40 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT TUE AUG 5 2008

.DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS
SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL
MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS
LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN
SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES
THRU THE NRN PLAINS.

THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING
2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS
AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT
WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN
ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE
EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY
WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO
THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE
FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS
GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN
SPOTS.

WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD
BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN
PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST
CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST
INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC
HIGH SETTLES INTO THE NRN PLAINS.

THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW
ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL
ALSO PREVAIL.

EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE
ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN
FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE
MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING
THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH
DAY. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO
CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A
COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS.
LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A
POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND
MOVES EAST OF THE CWA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/HELGESON
Hazardous weather outlook, Aug 5, 11:48 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE AUG 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1148 AM MDT (1248 PM CDT) TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING
LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH
DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS
NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE
BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH
DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 5, 6:00 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 NW COLONY             44.91N 104.21W
08/05/2008  E0.75 INCH       CROOK              WY   PUBLIC

0520 PM     HAIL             8 W ROCKYPOINT          44.90N 105.26W
08/05/2008  E1.75 INCH       CAMPBELL           WY   PUBLIC

0545 PM     HAIL             15 NW OSHOTO            44.75N 105.17W
08/05/2008  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

MERICKSO
Local storm report, Aug 5, 6:03 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 NE ALVA               44.77N 104.32W
08/05/2008  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

MERICKSO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:25 PM MDTSevere Thunderstorm WarningUNRCrook65 min
Aug 5, 6:59 PM MDTSevere Thunderstorm WarningUNRWeston61 min
Aug 5, 7:03 PM MDTSevere Thunderstorm WarningUNRCrook, Weston42 min
Aug 5, 7:23 PM MDTAreal Flood AdvisoryUNRCrook, Weston2 hr
Aug 5, 7:59 PM MDTSevere Thunderstorm WarningUNRWeston44 min
Aug 5, 11:55 PM MDTFlash Flood WarningUNRCrook3 hr
Aug 6, 12:45 AM MDTSevere Thunderstorm WarningUNRCrook60 min
Aug 6, 1:20 AM MDTSevere Thunderstorm WarningUNRCrook, Weston40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.